Hi Everyone. I'm usually floating around the Crohn's Forum or Chronic Pain and I occasionally pop up in Arthritis, but I have some questions about Actos and thought that perhaps some of you might be able to share your experiences. This might also be something for some of you to discuss with your Docs.
Mom has IDDM. She is obese and also has venous insufficiency in her legs, so she retains fluid. For some reason, her Endocrinologist started her on Actos in addition to the insulin. Although she was told that it might make her retain additional fluid, she had not had any real problems with that.
The following year she had both her cataracts removed. Post-op, she had significant problems with edema in her retinas and required several steroid injections and months of steroid eye drops. Four months later, while on vacation, she built up so much fluid that she went into Congestive Heart Failure (CHF). Luckily, I was with her, and I know just enough to know that she was going into CHF and got her in for chest x-rays and medication before it got severe enough to require a hospitalization. She stopped the Actos immediately and has now been doing really well on Lantus.
It's been 18 months since her eye surgeries and 14 months since she stopped Actos, but some of the inflammation of the retinas persist. It's been so bad that she hasn't even been able to get her new eye glasses because as the swelling fades, her vision will improve.
Two weeks ago, the New York Times wrote a long article about the problems of fast tracking new meds through the FDA and how it was known that this type of retinal inflammation could occur. The Docs at the FDA requested that there be "Black Box Warnings" about this, but those in charge, under pressure from the manufacturer chose to ignore their advice. Some of these Docs were even penalized in some ways for having made the recommendations.
So, I was wondering if anyone else has had these kinds of complications and hoping that perhaps Mom's story might help someone else avoid the same situation, or at least understand it, if it has happened to them. I sure hope it hasn't happened to anyone else, but after reading the article the other day, I suspect that it's probably happened to many others.
Thanks for any comments. Be well.
Keah a.k.a. Wormy
God helps those who help themselves.
Please help us support this invaluable forum.
Crohn's Forum Moderator